banner
Health Team

Too much pain reliever can harm children

Posted April 1, 2011 1:23 p.m. EDT

WRAL Health Team

— When you open your medicine cabinet to treat your child's pain or fever, do you know much medication is too much?

Half of liver failures in the United States are caused by accidental overdoses, many of them from pain relievers.

Share Love-Weaver said she's used her share of medicine to treat her three young children's earaches and fevers.

"One of my children has a tendency with any viral illness to run a real high fever," Love-Weaver said.

Fever is the body's natural response, heating itself up to kill a virus or bacteria.

"Not all fevers should be treated," said Dr. Michele Casey, a primary care physician with Fall Pointe Medical Group in Raleigh.

Over-the-counter medicines with acetaminophen or ibuprofen, can help children with fevers feel better, but parents need to be aware that acetaminophen overdose is the leading cause of acute liver failure. It can also harm the kidneys.

"You have to be real careful with your dosing of acetaminophen, as well as ibuprofen," Casey said.

Exceeding the dose limits of non-steroidal medications can also cause problems.

"These medications increase your blood pressure. They increase your sodium retention. They increase your risk of having a bleed," Casey said.

Medication toxicity becomes a problem when a person is treating pain or fever for several days. Doctors recommend alternating doses of acetaminophen and ibuprofen to avoid taking too much of either medicine.

Love-Weaver she has learned not to rely too heavily on her favorite medicine and that patience is her biggest ally in bringing down childhood fevers.

Many children's combination cold medicines were recently taken off the market, because they contained pain relievers and contributed to accidental overdoses. Many prescription medications, too, combine pain relievers with other ingredients.

Always discuss medications with your pharmacist or doctor.